Alert archive / Utah / Flash Flood Warnings in 2005

Flash Flood Warning 45, NWS Salt Lake City, UT

October 18, 2005Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 18, 2005, 3:45 PM MDT for Kane County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2005, 3:45 PM MDT (21:45 UTC)
Expired
Oct 18, 2005, 6:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

The radar

The Cedar City radar (KICX), 55 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 4:15 PM MDTFLASH FLOOD3 N Kanab, UTROAD WASHED OUT IN HOG CANYON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 182147
FFWSLC
UTC025-190045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT TUE OCT 18 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN KANE COUNTY IN UTAH

* UNTIL 645 PM MDT

* AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE KANAB CREEK DRAINAGE 
NORTH OF THE TOWN OF KANAB.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KANAB.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3701 11263 3702 11225 3741 11236 3743 11272

$$

MCINERNEY
2 follow-up statements
000 
WGUS75 KSLC 182330
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
530 PM MDT TUE OCT 18 2005

UTC025-190045-
KANE UT-
530 PM MDT TUE OCT 18 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
WESTERN KANE COUNTY...

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN KANE COUNTY 
UNTIL 645 PM MDT. LOCAL LAW ENFORCEMENT HAS REPORTED FLASH FLOODING 
IN THE HOG CANYON AREA NORTH OF KANAB. 

THE HEAVY RAIN HAS MOVED INTO NORTHWEST KANE COUNTY...AND WILL EXIT 
THE COUNTY BY 600 PM MDT. HEAVY RUNOFF WILL CONTINUE THROUGH THE 
KANAB CREEK DRAINAGE NORTH OF KANAB THROUGH 645 PM MDT.

EVEN THOUGH RAINS HAVE ENDED ACROSS MOST OF THE WARNING AREA... 
RUNOFFS WILL REMAIN HEAVY AND FAST IN THE KANAB CREEK DRAINAGE. DO 
NOT VENTURE NEAR FAST-FLOWING WATER. MOVE TO HIGHER GROUND IF FLASH 
FLOODING DEVELOPS IN YOUR AREA.

LAT...LON 3701 11263 3702 11225 3741 11236 3743 11272

$$
000 
WGUS75 KSLC 190041
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 PM MDT TUE OCT 18 2005

UTC025-190048-
KANE UT-
640 PM MDT TUE OCT 18 2005

...THE FLASH FLOOD WARNING FOR WESTERN KANE COUNTY IS CANCELLED...

THE FLASH FLOOD WARNING FOR WESTERN KANE COUNTY HAS BEEN CANCELLED. 
HEAVY RAINFALL HAS MOVED NORTH OUT OF WESTERN KANE COUNTY. HEAVY 
RUNOFF THROUGH THE KANAB CREEK DRAINAGE WILL CONTINUE THROUGH 
MIDEVENING...BUT NO ADDITIONAL FLASH FLOODING IS ANTICIPATED.

LAT...LON 3701 11263 3702 11225 3741 11236 3743 11272

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 2:55 PM MDT, 50 minutes earlier.

Area forecast discussion, Oct 18, 2:55 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
255 PM MDT TUE OCT 18 2005

.SYNOPSIS...A MOIST PACIFIC STORM SYSTEM WILL MOVE ACROSS MAINLY
SOUTHERN UTAH TONIGHT AND WEDNESDAY. HIGH PRESSURE WILL BUILD
OVER THE AREA THROUGH THE WEEKEND.

&&

.DISCUSSION...THE UPPER LOW IS CENTERED OVER THE LOWER COLORADO RIVER
VALLEY AND CONTINUES TO TRACK NEWD THIS EVENING. THE MAIN BAND OF
CONVECTION WITH HEAVY PRECIP WILL CONTINUE TO ROTATE INTO SRN UT
THIS EVENING AND WILL EXTEND THE FLASH FLOOD WATCH THROUGH THE
EVENING. IT IS POSSIBLE THE WATCH MAY NEED TO GO EVEN LONGER BUT
WILL RE-EVALUATE THAT LATER THIS EVENING.

UPPER LOW IS FORECAST TO BE NEAR 4 CORNERS BY TOMORROW MORNING WITH
WRAPAROUND PRECIP LINGERING OVER THE EAST INTO THE AFTERNOON. THE
NORTHERN EXTENT OF PRECIP FROM THIS EVENT APPEARS IT WILL BE ABOUT TO
SLC.

MODELS ARE PHASING THE UPSTREAM CLOSED LOW ALONG THE PACNW COAST WITH
THE FASTER NORTHERN BRANCH SHORT WAVE TROF IN THE GULF OF AK SO IT
WILL END UP AS A BRUSH BY FEATURE BARELY AFFECTING THE NORTH. EXPECT
SOME CLOUDS AND A LITTLE LIGHT PRECIP WED NIGHT BUT THATS ABOUT IT.
ANOTHER WEAK SHORT WAVE IS FORECAST TO DROP DOWN THE EAST SIDE OF
THE BUILDING RIDGE THU NIGHT BUT THAT SHOULD REMAIN FAR ENOUGH TO THE
EAST THAT IT HAS LITTLE IF ANY IMPACT ON OUR AREA. THE RIDGE THEN
BUILDS STRONGLY OVER THE AREA FRI AND SAT AND REMAINS INTO NEXT
WEEK.

THE LONG WAVE PATTERN MAY READJUST BY THE MIDDLE OF NEXT WEEK AND
ALLOW A SHORT WAVE INTO THE WEST AS THIS PROCESS OCCURS.

&&

.AVIATION...SEE LATEST SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM TODAY FOR UTZ017-UTZ019-UTZ020-
     UTZ021.
WY...NONE.

&&

WILENSKY
Hazardous weather outlook, Oct 18, 4:10 AM MDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 AM MDT TUE OCT 18 2005

UTZ010-012>014-016>021-191300-
WASATCH PLATEAU/BOOK CLIFFS-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
410 AM MDT TUE OCT 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN UTAH.

.DAY ONE...TODAY

RAIN WILL BE HEAVY AT TIMES ACROSS FAR SOUTHERN UTAH. SHOWERS WILL
INCREASE IN CENTRAL UTAH AND MAY BECOME HEAVY DURING THE AFTERNOON.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE CENTRAL AND SOUTHWEST
MOUNTAINS...UTAHS DIXIE...SOUTH-CENTRAL UTAH AND THE LAKE POWELL
AREA. SEE SLCFFASLC FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SLOW MOVING STORM SYSTEM WILL REMAIN OVER EASTERN UTAH
WEDNESDAY. A THREAT OF LOCAL HEAVY RAIN WILL CONTINUE. HIGH PRESSURE
WILL RETURN TO THE AREA THURSDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS...INCLUDING ANY HEAVY RAINFALL OBSERVED...ACCORDING TO
STANDARD OPERATING PROCEDURES.

UTZ001>009-011-015-WYZ021-191300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WESTERN UINTA BASIN-WEST CENTRAL UTAH-
SOUTHWEST WYOMING-
410 AM MDT TUE OCT 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST-CENTRAL
UTAH...NORTHERN UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS WILL SLOWLY SPREAD NORTH ACROSS THE AREA TODAY. NO
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS WILL DECREASE FROM WEST TO EAST WEDNESDAY. HIGH PRESSURE
WILL RETURN TO THE AREA THURSDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:01 PM MDTSevere Thunderstorm WarningSLCKane29 min
Oct 18, 5:09 PM MDTFlash Flood WarningSLCIron3 hr

Nearby

Flash Flood Warnings in Utah, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.